Be Careful Crushing Tablets

Altering the way tablets are taken can have extremely serious ramifications. Unfortunately some nursing homes and hospitals have been found to be crushing up tablets that must not be crushed, as they can lose efficacy and cause toxic reactions or worse. It’s something we should all keep in mind when taking medication.

Health workers do not necessarily mean to cause harm, they are often just trying to make it easier or more pleasant for the patient to swallow the pill. Thus they also use other products such as jam or peanut butter to help the medicine go down. But the chemical make-up of tablets is complex. For instance, sustained release products are designed to have an action over 24 hours and if you crush them, you get the whole dose in one go. Remember with some drugs tiny differences in dosage can make a big difference. Always ask your physician if it’s appropriate to alter the way you take the tablet.

The ABC’s website has some information on crushing medications.

Go there

Leave a Reply

GIPHY App Key not set. Please check settings

Prevent Heat-Related Illness

Baked Alaska